BIS during generalised tonic clonic seizures .pdf


Nom original: BIS during generalised tonic-clonic seizures.pdf
Titre: Bispectral index changes during generalised tonicclonic seizures

Ce document au format PDF 1.7 a été généré par Arbortext Advanced Print Publisher 9.1.531/W Unicode / PDFlib PLOP 2.0.0p6 (SunOS)/Acrobat Distiller 7.0 (Windows), et a été envoyé sur fichier-pdf.fr le 17/09/2013 à 23:26, depuis l'adresse IP 197.1.x.x. La présente page de téléchargement du fichier a été vue 837 fois.
Taille du document: 116 Ko (2 pages).
Confidentialité: fichier public




Télécharger le fichier (PDF)










Aperçu du document


Anaesthesia 2013, 68, 1072–1085

Transient paralysis after
cyclizine administration
A 21-year-old female presenting for
emergency laparoscopic appendicectomy was given 50 mg cyclizine
(Amdipharm Mercury Company
Ltd., Croyden, UK) and 5 mg morphine intravenously, in the emergency department. Shortly after, she
reported numbness and a heavy sensation in her left arm, without slurring of speech or facial asymmetry.
Sensation, movement and power
were normal in all four limbs. An
adverse drug reaction to cyclizine
was considered possible but this was
not documented in the patient’s
notes or on her drug chart.
Surgery and anaesthesia the following day were uneventful, and
involved the administration of
propofol, suxamethonium, sevoflurane, rocuronium, fentanyl, morphine, ondansetron, dexamethasone,
glycopyronium and neostigmine.
Her immediate postoperative recovery was uneventful.
That evening, she was given
50 mg cyclizine in 20 ml saline
0.9% intravenously, for nausea.
After 5 ml had been injected, she
complained of pain in the same
arm. The injection was stopped, but
she went on to report radiation of
the pain to her left arm and a
‘strange feeling’, before progressing
to respiratory arrest. Spontaneous
recovery occurred within 3 min,
supported by high-flow oxygen, and
no further respiratory support was
required. She made a full recovery
and an adverse reaction to cyclizine
was documented in her medical
notes. She described her experience

1084

Correspondence

of having been aware of everything
happening around her and hearing
speech, but without being able to
move, talk or speak herself. A yellow card was completed for the
Medicines and Healthcare products
Regulatory Agency, detailing transient paralysis in response to cyclizine administration.
Transient respiratory paralysis
has previously been reported in an
anaesthetised patient [1] and in two
patients with known neuromuscular
disorders [2], but we believe this to
be the only reported case of transient respiratory paralysis in an
otherwise healthy patient recovering
from surgery.
L. McDevitt
I. R. Mowat
East Surrey Hospital
Surrey, UK
Email: louisemcdevitt@doctors.org.uk
Published with the written consent
of the patient. No external funding
and no competing interests declared.

References
1. Marr R, Onwin A. Transient paralysis
after administration of cylcizine. Anaesthesia 2006; 61: 1226–7.
2. Sandhu S, Clarke TNS, Greaves D, Ryan
DW. Transient paralysis after a single
dose of cyclizine. Anaesthesia 2005; 60:
1235–6.
doi:10.1111/anae.12426

Bispectral index changes
during generalised tonicclonic seizures
We report a case of generalised
tonic-clonic seizures monitored

with bispectral index (BIS) in a 67year-old man. The patient was
scheduled to undergo carotid endarterectomy under general anaesthesia.
During
induction
of
anaesthesia, having received only
70 lg remifentanil by infusion, he
developed generalised tonic-clonic
seizures, which were recorded by a
pre-attached left-sided BIS sensor
(BIS Vista, Aspect Medical Systems,
Newton, MA USA). The BIS value
dropped from 95 to a minimum
value of 42, and the EEG trace
showed high-voltage, low-frequency
waves superimposed upon a lowvoltage, high-frequency wave baseline (Fig. 7). Administration of an
80-mg bolus of propofol terminated
the tonic-clonic activity, with an
increase in BIS from 42 to 65 and
extinction of the high-voltage
low-frequency waves. Surgery was
postponed and the patient recovered, with restoration of BIS value
and EEG traces to pre-induction
levels.
Previously published data about
BIS monitoring during seizures are
few and controversial. In two
patients, BIS values increased during
seizures [1], but it decreased in three
others [2–4]. High-voltage lowfrequency EEG waves are well associated with epileptic activity [5], and
have been previously reported during BIS-monitored seizures [2–4].
Taken together, this and other
reports indicate that the emergence
of high-frequency low-voltage EEG
waves, together with an abrupt
change in BIS value, should alert
the anaesthetist to the possibility
of
epileptiform
neurological
activity.

© 2013 The Association of Anaesthetists of Great Britain and Ireland

Correspondence

Anaesthesia 2013, 68, 1072–1085

(a)

(b)

Figure 7 BIS recording (a) before induction of anaesthesia and (b) during
tonic-clonic activity.

R. Bousselmi
A. Lebbi
M. Ferjani
Military Hospital of Tunis
Tunis, Tunisia
Email: rdh.bousselmi@gmail.com
Published with the written consent
of the patient. No external funding
and no competing interests declared.

References
1. Kaisti KK, Jaaskelainen SK, Rinne JO,
Metsahonkala L, Scheinin H. Epileptiform
discharges during 2 MAC sevoflurane
anesthesia in two healthy volunteers.
Anesthesiology 1999; 91: 1952–5.
2. Chinzei M, Sawamura S, Hayashida M,
Kitamura T, Tamai H, Hanaoka K. Change
in bispectral index during epileptiform
electrical activity under sevoflurane
anesthesia in a patient with epilepsy.
Anesthesia and Analgesia 2004; 98:
1734–6.
€ PA, Hausser-Hauw C,
3. Hamada S, Laloe
Fischler M. Seizure after aortic clamp
release: a bispectral index pitfall. Journal of Cardiothoracic and Vascular Anesthesia 2008; 22: 119–121.
4. Ohshima N, Chinzei M, Mizuno K, et al.
Transient decreases in Bispectral Index
without associated changes in the level
of consciousness during photic stimulation in an epileptic patient. British Journal of Anaesthesia 2007; 98: 100–4.
5. Sperling MR, Morrell MJ. Pediatric and
adult electroencephalography. In: Sper-

ling MR, Clancy RR, eds. Atlas of electroencephalography. Amsterdam: Elsevier, 1993: 202 pp.
doi:10.1111/anae.12427

Patient information sheet
for plasma cholinesterase
deficiency
A recently completed 6-year audit of
35 patients with suspected plasma
cholinesterase (PChE) deficiency
found 7/11 (64%) index cases of
confirmed mivacurium apnoea and
4/11 (36%) of suxamethonium
apnoea. The audit revealed several
deficiencies in the follow-up of
patients with biochemically-confirmed plasma cholinesterase deficiency, including poor patient
understanding of the condition, poor
retention of drug names, and lack of
understanding about the importance
of warning anaesthetists before
future operations. In addition, there
was a poor uptake of family screening, with minimal access to anaes-

thetists
for
family
members
confirmed with PChE deficiency.
General practitioners who organised
patient testing knew little about the
condition and did not believe they
could adequately counsel a patient.
Anaesthesia follow-up is rare
beyond the immediate postoperative
period. However, despite PChE
deficiency’s being relevant only to
anaesthesia, follow-up of patients
and relatives by anaesthetists is rare,
creating uncertainty and ambiguity,
not helped by the paucity of information available to patients.
To this end, we have designed
and produced a patient information
sheet explaining PChE deficiency,
indicating clearly to which of either
mivacurium or suxamethonium the
patient is sensitive, and are in the
process of developing a follow-up
service for patients and relatives
diagnosed with the condition. We
would be interested to learn if anyone has managed to put in place a
system for following up these
patients and would be happy to
share our information leaflet.
D. Dillon
P. Lee
Cork University Hospital
Cork City, Ireland
Email: diarmaiddillon@gmail.com
No external funding and no competing interests declared.
doi:10.1111/anae.12429

Visit the Anaesthesia Correspondence website at http://www.anaesthesiacorrespondence.com and comment on any
article or letter in this issue of the Journal.
© 2013 The Association of Anaesthetists of Great Britain and Ireland

1085


BIS during generalised tonic-clonic seizures.pdf - page 1/2
BIS during generalised tonic-clonic seizures.pdf - page 2/2

Documents similaires


bis during generalised tonic clonic seizures
hospital stay and mortality are increased in patients
hbeag negative2012
mv obese icu patients
influence of fio2 on paco2 copd
nocturnal epilepsy and postictal psychosis


Sur le même sujet..